Hail, Emmons
- When
- July 15, 6:17 PM CST to 6:22 PM CST
- Where
- Emmons County, 0.48 mi E of Strasburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.130, -100.160
Thunderstorms developed over south central North Dakota on Tuesday, July 15th, in the vicinity of a surface boundary supported by an incoming short wave trough. Two reports of large hail were received during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over south central North Dakota on Tuesday, July 15th, in the vicinity of a surface boundary supported by an incoming short wave trough. Two reports of large hail were received during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 2:30 PM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT TUE JUL 15 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... FRONTAL SYSTEM AND ASSOCIATED BAROCLINIC ZONE ACROSS SOUTHERN ND TUESDAY AFTERNOON. ZONE OF WEAK MID LEVEL CONVECTION ACROSS NORTH CENTRAL ND NORTHEAST ND MAY BE H8-H7 FRONTAL ZONE LIFT. SHORTWAVE TROUGH SEEN MOVING THROUGH MONTANA WILL GENERATE ELEVATED CONVECTION OVER WEST AND CENTRAL ND. A LITTLE DIFFICULT ION TIMING AS ELEVATED CONVECTION MAY BEGIN FROM AN EXTENSION OF CONVECTION OVER THE NORTHEAST INTO THE NORTH CENTRAL. CONVECTION ALSO EXPECTED FROM MONTANA SHORTWAVE IN THE SOUTHWEST AND WEST CENTRAL. SO WILL NEED TO BROADBRUSH POPS A LITTLE ACROSS THE STATE. ON WEDNESDAY...LEFTOVER CONVECTION WILL BE EXITING THE AREA WITH BAROCLINIC ZONE/FRONTAL SYSTEM STILL BASICALLY IN PLACE ACROSS THE SOUTH. THIS WILL AGAIN SET UP THE CONDITIONS FOR THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY MORNING...WITH BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT. .LONG TERM...SATURDAY THROUGH TUESDAY NIGHT... LOOKS ACTIVE WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING INTO SATURDAY...THEN THE PRECIPITATION TAPERS OFF SATURDAY NIGHT. WENT SOLELY WITH THE ECMWF THIS FORECAST PACKAGE AS HPC CONTINUES THE IDEA OF THE GFS HAVING LITTLE MERIT WITH THE TRACK OF AN UPPER LOW WHICH EJECTS OUT FROM BRITISH COLUMBIA THURSDAY. THE ECMWF KEEPS THE CENTER/TRACK OF THE LOW ACROSS SOUTH CENTRAL CANADA...WHILE THE GFS HAS A PATH ALONG THE US/CANADIAN BORDER. THE GFS SOLUTION IS FURTHER NORTH THAN WHAT IT WAS YESTERDAY AT THIS TIME...WHICH MEANS IT IS COMING MORE IN LINE WITH THE ECMWF. HENCE FOLLOWING THE ECMWF...A SFC COLD FRONT WILL CROSS THE CWA DURING THE DAY SATURDAY WITH THE UPPER TROUGH FOLLOWS FOR SATURDAY EVENING. THE RESULT WILL BE FOR A CHANCE OF THUNDERSTORMS AT THIS TIME...PERHAPS AN INCREASED PROBABILITY IN FUTURE FORECASTS. THE LOW DEPARTS SUNDAY WITH A HIGH PRESSURE RIDGE TAKING CONTROL DURING THE DAY SUNDAY INTO MONDAY. A PROGRESSIVE FLOW CONTINUES THROUGH MIDWEEK WITH PERIODIC SHORTWAVES AND A THREAT OF SHOWERS AND THUNDERSTORMS FROM TIME TO TIME. && .AVIATION...SUMMERTIME CONDITIONS WITH VFR CEILINGS/VISIBLITIES BUT ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE CENTRAL AND SOUTHERN AERODROMES TONIGHT THROUGH WEDNESDAY NIGHT. THE NORTHERN TAF SITES (KISN/KMOT) ARE NOT EXCLUDED...BUT THE BETTER THREAT WILL BE CLOSER TO THE STATIONARY FRONT WHICH IS CURRENTLY LOCATED OVER NORTHERN SOUTH DAKOTA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT WITH ANOTHER ROUND LATE WEDNESDAY INTO WEDNESDAY NIGHT. IN AND AROUND THUNDERSTORMS...GUSTY WINDS/HAIL AND A BRIEF PERIOD OF MVFR CONDITIONS CAN BE EXPECTED. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 541 AM CDT TUE JUL 15 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 541 AM CDT TUE JUL 15 2008 /441 AM MDT TUE JUL 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY...WITH INCREASING CHANCES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...SOME STORMS MAY BE SEVERE. ONLY A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY IN SOUTHERN NORTH DAKOTA...THEN AN ACTIVE WEATHER PATTERN FRIDAY THROUGH MONDAY WITH CHANCES OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The Bismarck radar (KBIS), 85 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113021, 113023.